Alert archive / Oregon / Gale Watches in 2012
Gale Watch 2, NWS Portland, OR
NWS Portland, OR issued this gale watch at Jan 2, 2012, 2:42 PM PST. It took effect at Jan 3, 2012, 10:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 2, 2012, 2:42 PM PST (22:42 UTC)
- In effect from
- Jan 3, 2012, 10:00 AM PST
- Expired
- Jan 2, 2012, 5:59 PM PST
- In force
- Issued by
- NWS Portland, OR
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this gale watch went out at Jan 2, 2:40 PM PST, 2 minutes earlier.
Area forecast discussion, Jan 2, 2:40 PM PST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
239 PM PST MON JAN 2 2012
.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM IS QUICKLY GLIDING THROUGH
THE AREA BRINGING STRONG WINDS TO THE COAST THIS AFTERNOON. A WARM
FRONT BRUSHES THE NORTH COAST ON WEDNESDAY FOLLOWED BY A COLD FRONT
ON THURSDAY. SYSTEMS BECOME LESS ORGANIZED AFTER FRIDAY AS A
STATIONARY FRONT SLOWS THINGS DOWN AS IT SETS UP WELL OFFSHORE.
&&
.SHORT TERM...A DEEPENING LOW IS MOVING ONSHORE THIS AFTERNOON AS IT
FORMED AS A WAVE ALONG AN ELONGATED FRONT. THIS FRONT IS TAPPING INTO
A LOW LEVEL COASTAL JET AS INDICATED BY THE WA COASTAL RADARS
VELOCITY IMAGERY AND HAS BEEN CAUSING WIND GUSTS INTO THE 65 TO 70
MPH RANGE AT COASTAL OB SITES. THESE STRONG GUSTS WILL CONTINUE OVER
THE NEXT COUPLE HOURS AS A BENT BACK OCCLUSION MAKES ITS WAY ONSHORE
JUST WEST OF GRAYS HARBOR WA. WITH FLOW IMPINGING ON THE COASTAL
MOUNTAIN BARRIER THIS CONSTRICTION MAY LEAD TO LOCALLY HIGHER GUSTS
ALONG THE SOUTH WASHINGTON COAST.
MEANWHILE THE CROSS-GORGE GRADIENT HAS BEEN SQUASHED BY THE LOWS TREK
TO OUR NORTH AND IS DOWN TO A REASONABLE -4.6 MB TTD-DLS...WHICH CAN
STILL PRODUCE SOME GUSTS TO 40 TO 50 MPH THROUGH THE GORGE THIS
AFTERNOON. MOST OF THE PRECIP WITH THIS SYSTEM WILL BE FAIRLY LIGHT
IN NATURE AS THE FRONT IS NOT REALLY ROOTED IN A TROPICAL TAP ANY
LONGER.
THERE WILL BE A BRIEF BREAK IN PRECIPITATION TONIGHT. WE DODGE A
BULLET ON TUESDAY AS A WARM AND WET SYSTEM MOVES A WARM FRONT
AND MUCH OF ITS ENERGY JUST TO OUR NORTH AND ONLY BRUSHES BY THE
NORTHERN PORTION OF THE FORECAST AREA TUESDAY AND TUESDAY
NIGHT...BRINGING ABOUT 0.10 INCH OF RAIN NORTH OF THE COLUMBIA RIVER.
A COLD FRONT WILL APPROACH WEDNESDAY MORNING AND MOVE THROUGH THE
FORECAST AREA WEDNESDAY AFTERNOON OR EVENING. QPF AMOUNTS APPEAR
MODEST WITH RAIN CHANGING TO SNOW AT THE PASS LEVELS LATE IN THE
STORM...SO ANOTHER DISAPPOINTING SYSTEM FOR AREA SKIERS. WOLFE
.LONG TERM...POST-FRONTAL SHOWERS WILL CONTINUE THURSDAY NIGHT INTO
FRIDAY. SNOW LEVELS DROP CONSIDERABLY BEHIND THIS SYSTEM...SO THE
CASCADES AND EVEN INTO THE FOOTHILLS AND COAST RANGE SHOULD SEE A
BRIEF SHOT OF SNOW. MODELS HAVE BEGUN TO SHOW SOME AGREEMENT ON
BUILDING A RIDGE INTO THE WEEKEND...AND HAVE ACCORDINGLY TRENDED THE
POPS TOWARD THIS SOLUTION. A SMALL SHORTWAVE MAY RIDE THE RIDGE AND
IMPACT THE AREA LATE FRIDAY...BRINGING LIGHT RAIN AND HIGH ELEVATION
SNOW BRIEFLY TO THE AREA. THE RIDGE THEN REBOUNDS FOR THE WEEKEND.
BROWN
&&
.AVIATION...HIGHEST CONCERNS ARE STRONG WINDS AT THE COASTAL
SITES STRONGEST WINDS WILL BE THROUGH 6-8 PM...AND THEN SUBSIDING
QUICKLY. VFR CONDITIONS PREVAIL INLAND...WITH PREDOMINANTLY MFR
FOR THE COAST. OCCASIONAL IFR IN HEAVIER RAIN SHOULD SUBSIDE IN
THE NEXT FEW HOURS. CONDITIONS MAY EASE BACK TO TO VFR AT THE
COAST BUT THEN POSSIBLY HEAD BACK DOWN IN THE EVENING AND
OVERNIGHT. INLAND AREAS LOOK TO BE VFR...THOUGH THERE IS THE
CHANCE FOR SOME FOG OVERNIGHT. HARD TO TELL AT THIS POINT AND MAY
NEED REFINEMENT LATER.
KPDX AND APPROACHES...PREDOMINANT VFR CONDITIONS ARE EXPECTED
WITH BRIEF GUSTY SOUTHERLY WINDS THIS AFTERNOON...AS THERE NOT A
WHOLE LOT OF SHOWER ACTIVITY EXPECTED AT THE TERMINAL AFTER
02-03Z...THUS ONLY A BRIEF WINDOW FOR MVFR. MAYBE SOME STRATUS OR
FOG NEAR MORNING...BUT HIGHLY DEPENDENT ON CLEARING WHICH IS
UNCERTAIN AT THIS POINT. KMD
&&
.MARINE...STRONG COASTAL JET AND WINDS FROM THE BENT BACK
OCCLUSION OF THE OFFSHORE SURFACE LOW WILL CONTINUE THROUGH ABOUT
6 PM THIS EVENING...SLIGHTLY LONGER ALONG THE S WA COAST AND N OR
COAST.
SEAS WILL PEAK IN THE MID TEENS...WITH SEAS CURRENTLY IN THE MID
TO EVEN UPPER TEENS OUT NEAR BUOY 89. ANOTHER ROUND OF GALES ARE
POSSIBLE LATE TUESDAY AND LINGERING INTO WEDNESDAY. HIGHEST
CONFIDENCE
IN GALES HAS INCREASED IN THE OUTER WATERS WITH LESS CONFIDENCE
CLOSER TO SHORE...WITH THE STRONGEST WINDS EXPECTED IN THE
NORTHERN OUTER WATERS NORTH OF CASCADE HEAD...DUE TO A STRONG LOW
PRESSURE SYSTEM MAINLY HEADED TOWARD QUEEN CHARLOTTES. LONGER
PERIOD WESTERLY SWELL TO AROUND 20 FEET WILL ARRIVE
THURSDAY...THEN SUBSIDE THROUGH THE WEEKEND AS HIGH PRESSURE
BUILDS IN. KMD
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 7 PM PST THIS EVENING FOR NORTH OREGON
COAST.
WA...NONE.
PZ...GALE WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY AFTERNOON FOR
COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT
60 NM.
GALE WARNING UNTIL 6 PM PST THIS EVENING FOR COASTAL WATERS
FROM CAPE SHOALWATER WA TO CASCADE HEAD OR TO FLORENCE OR OUT
60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 4 AM
PST WEDNESDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Jan 2, 4:02 AM PST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 402 AM PST MON JAN 2 2012 ORZ001>014-PZZ210-WAZ019>023-039-040-031515- NORTH OREGON COAST-CENTRAL OREGON COAST- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- UPPER HOOD RIVER VALLEY-COLUMBIA RIVER BAR- SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- SOUTH WASHINGTON CASCADE FOOTHILLS- 402 AM PST MON JAN 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 2:41 AM PST | Small Craft Advisory for Rough Bar | PQR | 5 days | |
| Jan 2, 12:49 PM PST | High Wind Warning | PQR | 6 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.